Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Midland/Odessa, TX

April 19, 2002Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 19, 2002, 5:42 PM CDT for Andrews County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 5:42 PM CDT (22:42 UTC)
Expired
Apr 19, 2002, 6:45 PM CDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 5:57 PM CDTHail 1.75Andrews, TXReported on Highway 176.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 192242
SVRMAF
TXC003-192345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ANDREWS COUNTY IN WEST TEXAS

* UNTIL 645 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN ANDREWS COUNTY...OR ABOUT 15
  MILES SOUTHEAST OF ANDREWS...MOVING NORTHEAST AT 20 MPH.

* TRAVELERS ALONG HIGHWAY 1788 WILL BE AFFECTED BY THIS STORM 

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3211 10255 3210 10234 3212 10224 3249 10223
          3250 10248

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:23 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 19, 2:23 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT FRI APR 19 2002

CONVECTIVE INITIATION BEING SLOWED BY UPPER MSTR PLUME ACRS W TX.
STILL MIXING UNDERNEATH CLOUD SHIELD HAS SHARPENED DRYLINE WITH DWPNT
OF 41 AT KHOB TO 65 AT GAIL.  FRONT IS JUST N OF CWFA WITH 3HR
PRESSURE RISES SUGGESTING LITTLE SWD PUSH IS LEFT.  VISIBLE/RADAR
IMAGERY SHOWS TCU/SHRA DEVELOPING NEAR KFST AND NWD ALONG DRYLINE
WHERE SFC TEMPS HAVE CLIMBED TO 90.  MRF WINDS STILL S WITH N40
DWPNTS AND WITH KMAF VWP SHOWING WINDS BACKING EXPECT THAT DRYLINE
WILL NOT BE PUSHING TOO MUCH FARTHER E.  BEST SB INSTABILITY IN NRN
AREAS WHERE RUC FCST SOUNDING MODIFIED WITH BORDEN COUNTY MESONET
DATA SHOWS SMALL NEGATIVE AREA -25 J/KG WITH CAPE TO NEAR 2000 J/KG.
ACCORDINGLY SO EXPECT THAT SCT TSTMS - A FEW SEVERE WILL FORM THIS PM
ALONG AND E OF DRYLINE FROM NEAR LAMESA TO NEAR KFST. CURRENT FCST
HAS MENTION OF SEVERE INCLUDED AND WILL MAKE LITTLE CHANGE. INCREASED
WLY MID LEVEL FLOW WILL FAVOR BETTER EWD PUSH OF DRYLINE TMW AND
EXPECT CONVECTIVE THREAT TO BE CONFINED TO THE E AND FAR S. HEIGHT
FALLS BY SUNDAY AND ALONG WITH EWD PUSH OF DRY AIR WILL MAKE FOR DRY
BUT SLIGHTLY COOLER CONDITIONS.  SOME REINFORCEMENT OF COOLER AIR
SUGGESTED BY AVN MONDAY AND WITH MSTR RETURN/UPSLOPE INTO THE MTNS
SLGHT CHC POPS ARE WARRANTED.  MID LEVEL RIDGING TO PREVAIL THRU
FRIDAY WITH FROPA ADVERTISED THURSDAY.

PRELIMS
MAF  62/85/56/80  322
LSA  59/84/53/78  122
6R6  65/89/61/85  322
MRF  51/82/50/79  2-2
CNM  55/90/53/80  -00

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Apr 19, 2:00 PM CDT, 3 hours 42 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI APR 19 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
PERMIAN BASIN THIS AFTERNOON AND EVENING...

.SYNOPSIS...
THE DRYLINE EXTENDED FROM THE TEXAS AND NEW MEXICO BORDER...TO NEAR
FORT STOCKTON...TO THE BIG BEND REGION EARLY THIS AFTERNOON...WHILE
A COLD FRONT EXTENDED ACROSS THE SOUTH PLAINS REGION OF WEST TEXAS.
THIS FRONT IS EXPECTED TO SLOWLY MOVE SOUTHWARD INTO THE EXTREME
NORTHERN PERMIAN BASIN THROUGH THE REMAINDER OF THE AFTERNOON.

.THREATS...
SEVERE THUNDERSTORMS...
THE AIRMASS ACROSS AREAS EAST OF THE DRYLINE IS VERY MOIST AND
UNSTABLE THIS AFTERNOON. THE COMBINATION OF THE FRONTAL
BOUNDARY...THE DRYLINE...AND WEAK UPPER LEVEL DISTURBANCES MOVING
ACROSS THE AREA MAY ALLOW WIDELY SCATTERED THUNDERSTORMS TO DEVELOP
THIS AFTERNOON...MAINLY ACROSS AREAS EAST OF A
SEMINOLE...MONAHANS...FORT STOCKTON LINE. A FEW OF THE STORMS MAY
BECOME SEVERE...MAINLY ACROSS THE PERMIAN BASIN. THE MAIN THREATS
FROM SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH WIND PROFILES NEAR THE FRONT MAY SUPPORT
AN ISOLATED TORNADO.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD CONTINUE TO MONITOR
CHANGING WEATHER CONDITIONS...AND BE PREPARED FOR POSSIBLE
ACTIVATION LATE THIS AFTERNOON AND EVENING.

CLL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 6:17 PM CDTSevere Thunderstorm WarningMAFDawson43 min
Apr 19, 6:21 PM CDTSevere Thunderstorm WarningMAFMartin54 min
Apr 19, 6:55 PM CDTSevere Thunderstorm WarningMAFAndrews65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.